Alert archive / Georgia / Flash Flood Watches in 2019

Flash Flood Watch 2, NWS Atlanta, GA

January 23, 201918 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Jan 23, 2019, 2:42 PM EST for 18 counties in Georgia. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 2:42 PM EST (19:42 UTC)
Expired
Jan 24, 2019, 7:00 AM EST
In force
16 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WGUS62 KFFC 231942
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
242 PM EST Wed Jan 23 2019


GAZ001>009-011>016-019>021-240345-
/O.NEW.KFFC.FF.A.0002.190123T1942Z-190124T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
242 PM EST Wed Jan 23 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia... 
  northeast Georgia and northwest Georgia...including the 
  following areas...in north central Georgia...Cherokee... 
  Dawson...Fannin...Gilmer...Lumpkin...Pickens and Union. In 
  northeast Georgia...Towns and White. In northwest Georgia... 
  Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon... 
  Murray...Walker and Whitfield. 

* Through Thursday morning

* Widespread showers will accompany a cold front late this
  afternoon and evening. Rainfall amounts of 1 to 3 inches will be
  likely, with locally higher amounts possible. 

* Several creeks and rivers could rise out of their banks closing
  or impacting homes, businesses and farms. Roads may become
  closed for extended periods of time. High water will not recede
  until well after the rain ends. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
104 
WGUS62 KFFC 240329
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1029 PM EST Wed Jan 23 2019


GAZ001>009-011>016-019>021-241200-
/O.CON.KFFC.FF.A.0002.000000T0000Z-190124T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
1029 PM EST Wed Jan 23 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

The Flash Flood Watch continues for

* Portions of north Georgia...mainly along and north of Rome to
  Canton to Cleveland line. 

* Until 7 AM EST Thursday.

* Widespread showers will continue late this evening allowing for
  storm total amounts of 1 to 3 inches. 

* Several creeks and rivers could rise out of their banks 
  closing or impacting homes, businesses and farms. Roads may 
  become closed for extended periods of time. High water will 
  not recede until well after the rain ends. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
584 
WGUS62 KFFC 241152
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
652 AM EST Thu Jan 24 2019


GAZ001>009-011>016-019>021-241300-
/O.EXP.KFFC.FF.A.0002.000000T0000Z-190124T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
652 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM EST THIS MORNING...

The Flash Flood Watch for portions of north central Georgia...
northeast Georgia and northwest Georgia will expire at 7 AM EST
this morning. 

Significant rain has ended.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Jan 23, 1:05 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 23, 1:05 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
105 PM EST Wed Jan 23 2019

.PREV DISCUSSION... /Issued 635 AM EST Wed Jan 23 2019/

SHORT TERM /Today through Thursday/...

A cold front near the MS River is on track to enter GA late
afternoon or early this evening. Meanwhile...a wedge has set up
across much of the forecast area. For now...only spotty light
rain showing up on radar. Expecting showers to increase during the
day but the main rainfall should be in the vicinity of the front
late this afternoon and tonight. By 12z Thursday...the frontal
boundary should be just east of us. The main issue for this forecast
is the possibility of flooding. The QPF is a bit higher this run of
the models...with storm totals of 1.50 to 1.75 north and west
and up to 2.00 northeast...locally to 2.50 higher elevations.
Debated about issuing a flood watch now but confidence in the area
involved was marginal...and how widespread it would be. After
coordination with neighbors we decided to let the next shift take
another look. Also...still looks like a chance for light rain/snow
northwest on the backside of this front Thursday morning.

The east winds and clouds will keep temperatures down for a while
but the strong overrunning could work against this. So highs today
are tricky. Winds will gust most of the day ahead of the front but
at this point are borderline for an advisory. The exception is a few
areas in the higher elevations that could reach criteria...but the
area is small and have held off on an advisory.

41

LONG TERM /Thursday Night through Tuesday/...

With the passage of the cold front Wednesday Night, the long term
forecast period will begin with a strong high pressure system,
currently located in Canada's Northwest Territory, slowly moving
into the area. The boundary will be marked by a dry 'cold front'
that is expected to begin moving through Georgia on Friday
morning. While this front won't bring substantually colder
temperatures to the area compared to the days before, it will
bring a dry surface airmass to the area with dewpoints in the
teens expected Saturday morning. There will be an upper-level wave
also marking the arrival of this high pressure system that
originally looked to bring some light snow flurries to far North
Georgia, but as time has gone the probabilities of light snow
have dried up.

Instead, this surface high pressure is now expected to settle in
over the Southeast and fight off most of the Winter Weather
opportunities that previously had the possibility of affected the
forecast area through next weekend. Alas, all good things must
come to an end as long term guidance is in remarkably good
agreement as of this writing for a cold midwestern subtropical
cyclone to move into the Northeast by Tuesday with a long draping
cold front that is expected to push through next Tuesday. There's
currently not a lot of push behind this front outside of another
surface high pressure looking to move in behind it. There has also
been a diminishing trend to the amount of moisture associated
with this system. But given the cold temperatures behind the
front, some guidance is indicating winter precipitation could
follow a line of storms moving through the area. There's still a
lot of questions that will need to be resolved as time moves
forward concerning timing, moisture, and temperature.

Thiem

&&

.AVIATION...
18Z Update...
Precip moving into the area as frontal system moves eastward out
of the MS river valley. Will begin to see SHRA at the TAF sites
around 21-23z and continue through 10-12z Thu. The ceilings are
mainly in the VFR to MVFR range right now but they will fall as
precip moves in. Expecting mainly MVFR readings overnight but may
see some brief periods of IFR. Ceilings will lift back into the
VFR range right around sunrise Thu as the system exits the area.
Winds are out of the SE in the 10-15kt range with gust to 30kt.
Will continue to see these elevated wind speeds through the TAF
period even as winds turn from the SE to the SW and then NW by the
end of the TAF period. VSBYS will be mainly VFR except in and
around SHRA activity where we could see some MVFR VSBYs.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  42  49  30 /  60 100  20   5
Atlanta         60  38  45  30 /  80 100  10   5
Blairsville     52  33  40  24 /  90 100  20   5
Cartersville    58  35  44  28 /  90 100  10   5
Columbus        66  41  51  33 /  80 100  10   0
Gainesville     54  38  45  29 /  80 100  20   5
Macon           67  45  52  32 /  50 100  20   0
Rome            58  34  44  27 / 100 100  10   5
Peachtree City  63  38  47  30 /  80 100  10   5
Vidalia         71  53  59  35 /  30 100  40   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for the following
zones: Bartow...Carroll...Catoosa...Chattooga...Cherokee...
Cobb...Coweta...Dade...Dawson...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Gordon...Haralson...Harris...Heard...
Lumpkin...Meriwether...Murray...Muscogee...North Fulton...
Paulding...Pickens...Polk...South Fulton...Towns...Troup...
Union...Walker...White...Whitfield.

&&

SHORT TERM...41
LONG TERM....Thiem
AVIATION...01
Hazardous weather outlook, Jan 23, 9:35 AM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
935 AM EST Wed Jan 23 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241445-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
935 AM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Increased gusty winds across the area today into this evening.
will see winds gusting to 35mph especially across North and
Western portions of the state. A line of showers with isolated
thunderstorms is expected to move through the area late this
afternoon into the overnight. No severe weather is expected at
this time but up to two inches of rain could fall in North Georgia
where soils are already saturated and runoff could cause rivers
and creeks in the area to rise and spill out of their banks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:25 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more13 hr

Nearby

Flash Flood Watches in Georgia, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.